Hitting Forbidden Induced Subgraphs on Bounded Treewidth Graphs

Authors Ignasi Sau , Uéverton dos Santos Souza

Thumbnail PDF


  • Filesize: 0.95 MB
  • 15 pages

Document Identifiers

Author Details

Ignasi Sau
  • LIRMM, Université de Montpellier, CNRS, France
Uéverton dos Santos Souza
  • Instituto de Computação, Universidade Federal Fluminense, Niterói, Brazil

Cite AsGet BibTex

Ignasi Sau and Uéverton dos Santos Souza. Hitting Forbidden Induced Subgraphs on Bounded Treewidth Graphs. In 45th International Symposium on Mathematical Foundations of Computer Science (MFCS 2020). Leibniz International Proceedings in Informatics (LIPIcs), Volume 170, pp. 82:1-82:15, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2020)


For a fixed graph H, the H-IS-Deletion problem asks, given a graph G, for the minimum size of a set S ⊆ V(G) such that G⧵ S does not contain H as an induced subgraph. Motivated by previous work about hitting (topological) minors and subgraphs on bounded treewidth graphs, we are interested in determining, for a fixed graph H, the smallest function f_H(t) such that H-IS-Deletion can be solved in time f_H(t) ⋅ n^{𝒪(1)} assuming the Exponential Time Hypothesis (ETH), where t and n denote the treewidth and the number of vertices of the input graph, respectively. We show that f_H(t) = 2^{𝒪(t^{h-2})} for every graph H on h ≥ 3 vertices, and that f_H(t) = 2^{𝒪(t)} if H is a clique or an independent set. We present a number of lower bounds by generalizing a reduction of Cygan et al. [MFCS 2014] for the subgraph version. In particular, we show that when H deviates slightly from a clique, the function f_H(t) suffers a sharp jump: if H is obtained from a clique of size h by removing one edge, then f_H(t) = 2^{Θ(t^{h-2})}. We also show that f_H(t) = 2^{Ω(t^{h})} when H = K_{h,h}, and this reduction answers an open question of Mi. Pilipczuk [MFCS 2011] about the function f_{C₄}(t) for the subgraph version. Motivated by Cygan et al. [MFCS 2014], we also consider the colorful variant of the problem, where each vertex of G is colored with some color from V(H) and we require to hit only induced copies of H with matching colors. In this case, we determine, under the ETH, the function f_H(t) for every connected graph H on h vertices: if h ≤ 2 the problem can be solved in polynomial time; if h ≥ 3, f_H(t) = 2^{Θ(t)} if H is a clique, and f_H(t) = 2^{Θ(t^{h-2})} otherwise.

Subject Classification

ACM Subject Classification
  • Theory of computation → Design and analysis of algorithms
  • Theory of computation → Graph algorithms analysis
  • Theory of computation → Parameterized complexity and exact algorithms
  • parameterized complexity
  • induced subgraphs
  • treewidth
  • hitting subgraphs
  • dynamic programming
  • lower bound
  • Exponential Time Hypothesis


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Isolde Adler, Frederic Dorn, Fedor V. Fomin, Ignasi Sau, and Dimitrios M. Thilikos. Faster parameterized algorithms for minor containment. Theoretical Computer Science, 412(50):7018-7028, 2011. URL: https://doi.org/10.1016/j.tcs.2011.09.015.
  2. Julien Baste, Ignasi Sau, and Dimitrios M. Thilikos. A complexity dichotomy for hitting connected minors on bounded treewidth graphs: the chair and the banner draw the boundary. In Proc. of the 31st Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 951-970, 2020. URL: https://doi.org/10.1137/1.9781611975994.57.
  3. Julien Baste, Ignasi Sau, and Dimitrios M. Thilikos. Hitting minors on bounded treewidth graphs. II. Single-exponential algorithms. Theoretical Computer Science, 814:135-152, 2020. URL: https://doi.org/10.1016/j.tcs.2020.01.026.
  4. Julien Baste, Ignasi Sau, and Dimitrios M. Thilikos. Hitting minors on bounded treewidth graphs. III. Lower bounds. Journal of Computer and System Sciences, 109:56-77, 2020. URL: https://doi.org/10.1016/j.jcss.2019.11.002.
  5. Julien Baste, Ignasi Sau, and Dimitrios M. Thilikos. Hitting minors on bounded treewidth graphs. I. General upper bounds. Corresponding to Section 3 https://arxiv.org/abs/1704.07284, to appear in SIAM Journal on Discrete Mathematics.
  6. Hans L. Bodlaender, Marek Cygan, Stefan Kratsch, and Jesper Nederlof. Deterministic single exponential time algorithms for connectivity problems parameterized by treewidth. Information and Computation, 243:86-111, 2015. URL: https://doi.org/10.1016/j.ic.2014.12.008.
  7. Hans L. Bodlaender, Pål Grønås Drange, Markus S. Dregi, Fedor V. Fomin, Daniel Lokshtanov, and Michal Pilipczuk. A c^k n 5-Approximation Algorithm for Treewidth. SIAM Journal on Computing, 45(2):317-378, 2016. URL: https://doi.org/10.1137/130947374.
  8. Hans L. Bodlaender, Pinar Heggernes, and Daniel Lokshtanov. Graph modification problems (dagstuhl seminar 14071). Dagstuhl Reports, 4(2):38-59, 2014. URL: https://doi.org/10.4230/DagRep.4.2.38.
  9. Flavia Bonomo-Braberman, Julliano R. Nascimento, Fabiano S. Oliveira, Uéverton S. Souza, and Jayme L. Szwarcfiter. Linear-time algorithms for eliminating claws in graphs. CoRR, abs/2004.05672, 2020. URL: http://arxiv.org/abs/2004.05672.
  10. Bruno Courcelle. The Monadic Second-Order Logic of Graphs. I. Recognizable Sets of Finite Graphs. Information and Computation, 85(1):12-75, 1990. URL: https://doi.org/10.1016/0890-5401(90)90043-H.
  11. Christophe Crespelle, Pål Grønås, Drange, Fedor V. Fomin, and Petr A. Golovach. A survey of parameterized algorithms and the complexity of edge modification. CoRR, abs/2001.06867, 2013. URL: https://arxiv.org/abs/2001.06867.
  12. Marek Cygan, Fedor V. Fomin, Lukasz Kowalik, Daniel Lokshtanov, Dániel Marx, Marcin Pilipczuk, Michal Pilipczuk, and Saket Saurabh. Parameterized Algorithms. Springer, 2015. URL: https://doi.org/10.1007/978-3-319-21275-3.
  13. Marek Cygan, Dániel Marx, Marcin Pilipczuk, and Michal Pilipczuk. Hitting forbidden subgraphs in graphs of bounded treewidth. Information and Computation, 256:62-82, 2017. URL: https://doi.org/10.1016/j.ic.2017.04.009.
  14. Marek Cygan, Jesper Nederlof, Marcin Pilipczuk, Michal Pilipczuk, Johan M. M. van Rooij, and Jakub Onufry Wojtaszczyk. Solving connectivity problems parameterized by treewidth in single exponential time. In Proc. of the 52nd Annual IEEE Symposium on Foundations of Computer Science (FOCS), pages 150-159, 2011. URL: https://doi.org/10.1109/FOCS.2011.23.
  15. Reinhard Diestel. Graph Theory, 4th Edition, volume 173 of Graduate texts in mathematics. Springer, 2012. URL: https://dblp.org/rec/books/daglib/0030488.bib.
  16. Frederic Dorn, Eelko Penninkx, Hans L. Bodlaender, and Fedor V. Fomin. Efficient Exact Algorithms on Planar Graphs: Exploiting Sphere Cut Decompositions. Algorithmica, 58(3):790-810, 2010. URL: https://doi.org/10.1007/s00453-009-9296-1.
  17. Rodney G. Downey and Michael R. Fellows. Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, 2013. URL: https://doi.org/10.1007/978-1-4471-5559-1.
  18. Fedor V. Fomin, Daniel Lokshtanov, Fahad Panolan, and Saket Saurabh. Efficient computation of representative families with applications in parameterized and exact algorithms. Journal of the ACM, 63(4):29:1-29:60, 2016. URL: https://doi.org/10.1145/2886094.
  19. Fedor V. Fomin, Saket Saurabh, and Neeldhara Misra. Graph modification problems: A modern perspective. In Proc. of the 9th International Frontiers in Algorithmics Workshop (FAW), volume 9130 of LNCS, pages 3-6, 2015. URL: https://doi.org/10.1007/978-3-319-19647-3_1.
  20. Russell Impagliazzo and Ramamohan Paturi. On the Complexity of k-SAT. Journal of Computer and System Sciences, 62(2):367-375, 2001. URL: https://doi.org/10.1006/jcss.2000.1727.
  21. Russell Impagliazzo, Ramamohan Paturi, and Francis Zane. Which Problems Have Strongly Exponential Complexity? Journal of Computer and System Sciences, 63(4):512-530, 2001. URL: https://doi.org/10.1006/jcss.2001.1774.
  22. Bart M. P. Jansen, Daniel Lokshtanov, and Saket Saurabh. A Near-Optimal Planarization Algorithm. In Proc. of the 25th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pages 1802-1811, 2014. URL: https://doi.org/10.1137/1.9781611973402.130.
  23. Ton Kloks. Treewidth. Computations and Approximations. Springer-Verlag LNCS, 1994. URL: https://doi.org/10.1007/BFb0045375.
  24. John M. Lewis and Mihalis Yannakakis. The Node-Deletion Problem for Hereditary Properties is NP-Complete. Journal of Computer and System Sciences, 20(2):219-230, 1980. URL: https://doi.org/10.1016/0022-0000(80)90060-4.
  25. Daniel Lokshtanov, Dániel Marx, and Saket Saurabh. Lower bounds based on the Exponential Time Hypothesis. Bulletin of the EATCS, 105:41-72, 2011. URL: http://eatcs.org/beatcs/index.php/beatcs/article/view/92.
  26. Marcin Pilipczuk. A tight lower bound for Vertex Planarization on graphs of bounded treewidth. Discrete Applied Mathematics, 231:211-216, 2017. URL: https://doi.org/10.1016/j.dam.2016.05.019.
  27. Michal Pilipczuk. Problems parameterized by treewidth tractable in single exponential time: A logical approach. In Proc. of the 36th International Symposium on Mathematical Foundations of Computer Science (MFCS), volume 6907 of LNCS, pages 520-531, 2011. URL: https://doi.org/10.1007/978-3-642-22993-0_47.
  28. Juanjo Rué, Ignasi Sau, and Dimitrios M. Thilikos. Dynamic programming for graphs on surfaces. ACM Transactions on Algorithms, 10(2):8:1-8:26, 2014. URL: https://doi.org/10.1145/2556952.
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail